Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 183, NWS Pittsburgh, PA

August 8, 20124 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 8, 2012, 4:55 PM EDT for 4 counties in Ohio. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 4:55 PM EDT (20:55 UTC)
Expired
Aug 8, 2012, 5:15 PM EDT
In force
20 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Belmont County, OH, Guernsey County, OH, Harrison County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 5:05 PM EDTHAIL 13 Se Tippecanoe, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1688 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS51 KPBZ 082055
SVRPBZ
OHC013-059-067-157-082115-
/O.NEW.KPBZ.SV.W.0183.120808T2055Z-120808T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BELMONT COUNTY IN EAST CENTRAL OHIO...
  NORTHEASTERN GUERNSEY COUNTY IN EAST CENTRAL OHIO...
  SOUTHWESTERN HARRISON COUNTY IN EAST CENTRAL OHIO...
  EXTREME SOUTHEASTERN TUSCARAWAS COUNTY IN EAST CENTRAL OHIO...

* UNTIL 515 PM EDT

* AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  FREEPORT...MOVING SOUTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  FREEPORT...           CLENDENING...         PIEDMONT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

&&

LAT...LON 4022 8106 4007 8120 4021 8135 4029 8126
TIME...MOT...LOC 2055Z 294DEG 9KT 4023 8125

$$


15
2 follow-up statements
268 
WWUS51 KPBZ 082102
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 PM EDT WED AUG 8 2012

OHC013-059-067-157-082115-
/O.CON.KPBZ.SV.W.0183.000000T0000Z-120808T2115Z/
BELMONT OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
502 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR TUSCARAWAS...HARRISON...GUERNSEY AND BELMONT COUNTIES...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR FREEPORT...MOVING SOUTHEAST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO  
  FREEPORT...           CLENDENING...         PIEDMONT...

IN ADDITION TO LARGE HAIL AND DAMAGING WIND...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS A KILLER. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 4022 8106 4007 8120 4021 8135 4029 8126
TIME...MOT...LOC 2102Z 312DEG 5KT 4023 8126

$$


15
081 
WWUS51 KPBZ 082113
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
513 PM EDT WED AUG 8 2012

OHC013-059-067-157-082123-
/O.EXP.KPBZ.SV.W.0183.000000T0000Z-120808T2115Z/
BELMONT OH-GUERNSEY OH-HARRISON OH-TUSCARAWAS OH-
513 PM EDT WED AUG 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR TUSCARAWAS...HARRISON...
GUERNSEY AND BELMONT COUNTIES EXPIRES AT 515 PM EDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS AND WILL BE ALLOWED TO EXPIRE AS NO SEVERE REPORTS HAVE BEEN 
RECEIVED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1-877-633-6772.

LAT...LON 4022 8106 4007 8120 4021 8135 4029 8126
TIME...MOT...LOC 2113Z 312DEG 5KT 4022 8125

$$


15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:50 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 8, 2:50 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT WED AUG 8 2012

.SYNOPSIS...
INCREASING HUMIDITY, PLUS A CANADIAN COLD FRONT MOVING
SOUTHWARD TOWARD LAKE ERIE, MAY SPARK SCATTERED THUNDERSTORMS THIS
AFTERNOON AND EVENING AND AGAIN LATE THURSDAY ACROSS THE UPPER
OHIO VALLEY. LOW PRESSURE, COMING EAST FROM MINNESOTA, WILL JOIN
THE COLD FRONT AND BRING MORE NUMEROUS SHOWERS AND THUNDERSTORMS
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
RECENT RADAR DATA NOW SHOWS A BAND OF SCATTERED THUNDERSTORMS
DEVELOPING ALONG THE LAKE ERIE BREEZE FRONT. WITH SURFACE DEW
POINTS HAVING INCREASED INTO THE 60 TO 65 RANGE ACROSS NORTHERN
OHIO AND THE PENNSYLVANIA I-80 CORRIDOR, EXPECT THESE STORMS TO
EXPAND IN COVERAGE AND MOVE SOUTHEASTWARD INTO EAST CENTRAL OHIO
AND WEST CENTRAL PENNSYLVANIA BEFORE 6 PM, A SCENARIO PREDICTED BY
RECENT HRRR MODEL OUTPUT.

STORM INTENSITY WILL NEED MONITORED AS SPC CONTINUES TO PROJECT SOME
SEVERE POTENTIAL. SREF MODEL OUTPUT SUPPORTS THIS IDEA AS IT SHOWS
INSTABILITY CAN PEAK ABOVE 1500 J/KG AND VERTICAL WIND SHEAR MAY
REACH 30 KTS.

FORECASTED HIGH TEMPERATURES IN THE 85 TO 90 RANGE, BUT SUCH HIGHS COULD
BE REDUCED IF THUNDERSTORMS PASS THROUGH AN AREA PRIOR TO 5 PM.

AFTER DARK, NOCTURNAL COOLING WILL DISSIPATE CONVECTIVE
INSTABILITY. PATCHY RIVER VALLEY FOG CAN AGAIN DEVELOP AS IT HAS
ON PREVIOUS NIGHTS, AN IDEA SUPPORTED BY RECENT GFS LAMP OUTPUT.

FORECASTED LOW TEMPERATURES USING A BLEND OF RECENT NAM AND GFS
MOS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
RECENT SREF MODEL OUTPUT, WITH DETAILS FROM THE NAM, SHOW THE
COLD FRONT WILL BECOME STALLED, IN A WEST TO EAST ORIENTATION,
ACROSS THE UPPER OHIO VALLEY THURSDAY. EXPECT BANDS OF SCATTERED
THUNDERSTORMS TO DEVELOP DAYTIME THURSDAY, DUE TO LOW LEVEL
CONVERGENCE IN ADVANCE OF A LOW PRESSURE CENTER COMING EAST FROM
MINNESOTA AND IOWA.

SPC HAS MAINTAINED A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY
AFTERNOON INTO EARLY FRIDAY, WHICH IS SUPPORTED BY SREF MODEL
OUTPUT PROJECTIONS OF INSTABILITY, CAPE 2000+ J/KG, AND VERTICAL
WIND SHEAR, EFFECTIVE BULK SHEAR 25 KTS.

EXPECT SHOWERS AND THUNDERSTORMS TO BE LIKELY FRIDAY DAYTIME AND
EARLY EVENING WITH THE NORTHEAST PASSAGE OF THE DEEPENING LOW
PRESSURE CENTER. CONCUR WITH HPC THAT WIDESPREAD RAIN AMOUNTS CAN
EXCEED 0.50 INCHES, IF NOT 1 INCH.

AS THE LOW PRESSURE CENTER MOVES NORTHWARD PAST LAKE ERIE LATE
FRIDAY NIGHT AND DAYTIME SATURDAY, EXPECT WRAP-AROUND SHOWERS TO
DECREASE IN COVERAGE.

DUE TO THE PROSPECTS FOR SHOWERS AND ACCOMPANYING CLOUDINESS,
CONCURRED WITH GFS AND NAM MOS IN FORECASTING HIGHS THURSDAY NOT AS
WARM AS WEDNESDAY AND THEN COOLER THAN NORMAL FRIDAY. CLOUDS AT
NIGHT AND HUMID CONDITIONS WILL KEEP LOWS WARMER THAN NORMAL
THURSDAY NIGHT. LOWS FRIDAY NIGHT AND HIGHS SATURDAY CAN BE SLIGHTLY
COOLER THAN NORMAL DUE TO COOLER AIR ALOFT.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
WRAPAROUND PRECIPITATION SHOULD BE SHIFTING TO THE NORTHEAST BY
SATURDAY NIGHT...AND HAVE REMOVED PRECIPITATION AFTER MIDNIGHT. 00Z
GFS SEEMS TO BE AN OUTLIER IN SHOWING DIURNAL PRECIPITATION FOR NEXT
WEEK. OTHER MODEL CONSENSUS KEEPS HIGH PRESSURE THROUGH THE
PERIOD...AND HAVE STUCK WITH THIS DRY DEPICTION. SUNDAY AND MONDAY
SHOULD CONTINUE THE TREND OF SLIGHTLY BELOW NORMAL
TEMPERATURES, WITH A SLIGHT RISE IN HIGHS ON TUESDAY AND
WEDNESDAY.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WEAK FRONT WILL APPROACH THE REGION AND BECOME STATIONARY OVERNIGHT.
THE FRONT OR A LAKE BREEZE BOUNDARY OFF LAKE ERIE COULD SPAWN SOME
SCATTERED SHOWERS/THUNDERSTORMS DURING THE AFTERNOON AND EARLY
EVENING HOURS. CONFIDENCE IS STILL NOT HIGH ENOUGH IN ANY SINGLE
LOCATION TO BE SPECIFIC ABOUT TAF MENTION.

OVERNIGHT...ALL GUIDANCE SUGGESTS A DROP TO AT LEAST MVFR
VISIBILITY...IF NOT LOWER. ALTHOUGH WINDS SHOULD DROP TO 2-3 KTS
OVERNIGHT...THINK THAT THE POSSIBILITY FOR FOG WILL BE DEPENDENT ON
WHERE SHOWERS OCCUR DURING THE AFTERNOON. FOR NOW...WILL ADD MVFR
VISIBILITIES AND ALLOW LATER TAF ISSUANCES TO DECIDE IF IFR
VISIBILITIES ARE REQUIRED IN FORECAST.

MID LEVEL CLOUDS WILL MOVE IN ON THURSDAY...WITH SCATTERED
SHOWERS/STORMS EXPECTED BY THE AFTERNOON AGAIN.

.OUTLOOK...THURSDAY NIGHT THROUGH MONDAY...
RESTRICTIONS CAN BE EXPECTED IN WIDESPREAD SHOWERS AND
THUNDERSTORMS FRIDAY AND FRIDAY NIGHT...WITH MORE ISOLATED
COVERAGE EXPECTED SATURDAY AND SATURDAY NIGHT. SUNDAY SHOULD SEE A
RETURN TO VFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 8, 11:43 AM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1143 AM EDT WED AUG 8 2012

MDZ001-OHZ050-059-069-PAZ009-014>016-020>023-029-031-073>076-
WVZ001>004-012-021>023-041-091545-
GARRETT-JEFFERSON OH-BELMONT-MONROE-FOREST-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
1143 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE
THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ039>041-048-049-057-058-068-PAZ007-008-013-091545-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-MUSKINGUM-GUERNSEY-
NOBLE-MERCER-VENANGO-LAWRENCE-
1143 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW THROUGH
EARLY EVENING, AS ISOLATED THUNDERSTORMS WITH GUSTY WIND AND
HAIL CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SLIGHT RISK FOR SEVERE THUNDERSTORMS THURSDAY. THE MAIN SEVERE
THREAT WILL BE DAMAGING WIND AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 8, 4:14 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT WED AUG 8 2012

OHZ057-058-068-082045-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
414 PM EDT WED AUG 8 2012

...A THUNDERSTORM WILL AFFECT NOBLE...SOUTHEASTERN MUSKINGUM AND
SOUTHWESTERN GUERNSEY COUNTIES...

AT 410 PM EDT...A HUNDERSTORM WAS LOCATED 3 MILES WEST OF
CUMBERLAND...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  HIGH HILL...          CUMBERLAND...
  WOLF RUN STATE PARK...                      SARAHSVILLE...
  HARRIETTSVILLE...     DUDLEY...             CALDWELL...
  BELLE VALLEY...

THIS WILL IMPACT THE FOLLOWING HIGHWAY...

I-77 IN OHIO BETWEEN MILE MARKERS 18 AND 35.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 3995 8169 3978 8132 3971 8132 3970 8128
      3959 8128 3960 8139 3964 8146 3958 8147
      3958 8159 3966 8159 3967 8165 3975 8165
      3976 8175 3989 8180
Special weather statement, Aug 8, 4:14 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT WED AUG 8 2012

OHZ039-049-082045-
HARRISON OH-TUSCARAWAS OH-
414 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARRISON AND EXTREME
SOUTHEASTERN TUSCARAWAS COUNTIES...

AT 410 PM EDT...A STRONG THUNDERSTORM WAS LOCATED TIPPECANOE...MOVING
EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  TIPPECANOE...         FREEPORT...           CLENDENING...
  JEWETT...             CADIZ...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

LAT...LON 4040 8091 4018 8091 4021 8132 4033 8131

15

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 4:14 PM EDTSpecial Weather StatementPBZNoble31 min
Aug 8, 5:29 PM EDTSpecial Weather StatementPBZNoble31 min
Aug 8, 7:14 PM EDTSevere Thunderstorm WarningPBZColumbiana30 min
Aug 8, 7:27 PM EDTSevere Thunderstorm WarningPBZColumbiana33 min
Aug 8, 7:49 PM EDTSevere Thunderstorm WarningPBZColumbiana26 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.